Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, March 17 to 18, 2004

March 17 to 18, 2004 · NWS TSA · 39 events in 12 counties and zones

37 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 17, 3:12 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 17, 3:12 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
312 PM CST WED MAR 17 2004

SUNNY AND VERY WARM OVER THE AREA AT THE MOMENT WITH TEMPS SOARING
INTO 70S AND LOWER 80S. ALL THAT ABOUT TO CHANGE AS LOW LEVEL
MOISTURE SURGING NORTH AND SFC BOUNDARY PUSHING THROUGH NW OKLAHOMA.
AXIS OF BEST SFC BASED INSTABILITY LOCATED JUST WEST OF I-35 PER
MSAS DATA. FOR THE MOMENT ENOUGH MID LEVEL CAPPING HAS KEPT ANY
CONVECTION AT BAY AND THIS SHOULD HOLD...AT LEAST A WHILE LONGER.
ANY SFC BASED STORMS THAT COULD DEVELOP STAND A GOOD CHANCE OF BEING
SEVERE AS WIND PROFILES FAVORABLE.

IT APPEARS AT THIS TIME THAT BETTER CHANCES OF STORMS WILL BE AFTER
SUNSET AS NEAR 40KT LOW LEVEL JET DEVELOPS ACROSS SE OKLAHOMA.
PROGGED ELEVATED LI/S ALSO VERY IMPRESSIVE IN THE 03Z-09Z TIMEFRAME.
EXPECT STORMS TO INCREASE IN COVERAGE AROUND THIS TIME...AND WILL
CARRY LIKELY POPS ACROSS MUCH OF SOUTH AND EAST CWA FOR TONIGHT.
WITH THE STORMS BEING ELEVATED IN NATURE THE MAIN THREAT APPEARS TO
BE LARGE HAIL.

FOR THE MOST PART THE EVENT SHOULD END BY 12Z...BUT THE 18Z ETA
KEEPS RATHER HEALTHY ELEVATED INSTABILITY ACROSS NW ARKANSAS THROUGH
EARLY THURSDAY. BEHIND SFC BOUNDARY THAT PUSHES THROUGH TONIGHT WILL
SEE AIRMASS DRYING OUT AND STABILIZING. LOOKS TO BE A NICE DAY
THURSDAY FOR THE MOST PART WITH LIGHT EAST WINDS AND WARM TEMPS
AGAIN...THOUGH MAYBE A FEW DEGREES COOLER THAN TODAY. EARLIER RUNS
OF THE ETA KEPT INSTABILITY SOUTH OF THE RED RIVER THU AFTERNOON
AND EVENING...BUT THE 18Z RUN A LITTLE FARTHER NORTH AGAIN. WILL
KEEP SLIGHT CHANCE GOING OVER SE OKLAHOMA.

SOUTH WINDS INCREASE AGAIN ON FRIDAY WITH LOW LEVEL MOISTURE AGAIN
SURGING TO THE NORTH. WITH ENOUGH SUNSHINE COULD SEE TEMPS AS WARM
AS TODAY (OR MORE?). SFC BASED INSTABILITY IMPRESSIVE BY FRI
AFTERNOON BUT THINGS REMAIN CAPPED...SO WILL LIKELY JUST SEE A WARM
AND BREEZY SPRING AFTERNOON.

EAST-WEST ORIENTED SFC FRONT PUSHES THROUGH SOMETIME SAT AFTERNOON
AND WILL TAP INTO JUICY AIR IN PLACE FOR NEXT CHANCE OF STORMS.
INSTABILITY LOOKS VERY IMPRESSIVE BUT WIND PROFILES NOT AS
FAVORABLE. COOLER AIR PLUNGING SOUTH BEHIND THE FRONT HAS SOURCE
REGION IN NORTHERN CANADA AND ALTHOUGH WE WILL NOT BEAR THE BRUNT OF
IT THIS FAR SOUTH...COOLER NONETHELESS SUNDAY. MON MORNING TEMPS
COULD BE VERY CHILLY IN FACT IF SKIES REMAIN CLEAR.

PRELIM NUMBERS:

TUL    49   75   48   79 /  20   10   10    5
FSM    52   73   47   76 /  70   20   20    5
MLC    54   76   51   81 /  60   20   20   10
BVO    44   73   45   77 /  10   10   10    5
FYV    45   71   43   74 /  70   10   10    5
BYV    44   70   42   73 /  70   10   10    5
MKO    47   75   48   78 /  60   10   10    5
MIO    45   71   44   74 /  40   10   10    5
F10    48   76   48   79 /  40   10   10    5
HHW    58   77   54   81 /  70   20   20   10

FORECAST ID= 14

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

SULLIVAN
Hazardous weather outlook, Mar 17, 2:50 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
250 PM CST WED MAR 17 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...CHANCE OF SEVERE THUNDERSTORMS TONIGHT...

A MOSTLY SUNNY MILD AFTERNOON IS IN PROGRESS ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. HOWEVER CONDITIONS WILL CHANGE RAPIDLY THIS
EVENING. SOUTHERLY WINDS 2-3 THOUSAND FEET ABOVE THE GROUND WILL
INCREASE TO OVER 40 MILES AN HOUR ACROSS NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA THIS EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP ON THE NOSE OF THESE STRONGER WINDS IN SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA AFTER 8 PM AND WILL INCREASE IN COVERAGE AND
INTENSITY AS THEY MOVE NORTHEAST OVERNIGHT.

ELEVATED INSTABILITY WILL BE STRONG WITH ELEVATED LIFTED INDICES OF
AROUND -6 ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
OVERNIGHT. THUS LARGE HAIL UP TO GOLFBALL SIZE APPEARS LIKELY WITH
THE STORMS.

THE GREATEST THREAT OF SEVERE WEATHER TONIGHT WILL BE IN SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. MOISTURE WILL BE MORE LIMITED IN
NORTHEAST OKLAHOMA SO STORM DEVELOPMENT IS MORE IN QUESTION IN THIS
AREA. HOWEVER...IF A STORM CAN DEVELOP IN NORTHEAST OKLAHOMA...IT
WILL ALSO LIKELY PRODUCE LARGE HAIL.

THE THUNDERSTORM THREAT SHOULD END BY AROUND SUNRISE THURSDAY
MORNING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE INTO THE REGION ON SATURDAY WITH ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS ALL OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. SOME OF THESE STORMS COULD ALSO BE STRONG TO
SEVERE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 17, 5:06 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
506 PM CST WED MAR 17 2004

ARZ001>002-010>011-019>020-029-OKZ054>057-059>076-180500-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR-
WASHINGTON AR-ADAIR OK-CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE
OK-HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MAYES OK-MUSKOGEE
OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-PITTSBURG
OK-ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 28
UNTIL 1100 PM CST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS...
BENTON              CARROLL            CRAWFORD
FRANKLIN            MADISON            SEBASTIAN
WASHINGTON

IN EASTERN OKLAHOMA...
ADAIR               CHEROKEE           CRAIG
CREEK               DELAWARE           HASKELL
LATIMER             LE FLORE           MCINTOSH
MAYES               MUSKOGEE           NOWATA
OKFUSKEE            OKMULGEE           OSAGE
PAWNEE              PITTSBURG          ROGERS
SEQUOYAH            TULSA              WAGONER
WASHINGTON

The radar

The Tulsa radar (KINX), 40 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

37 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tulsa

When
March 17, 5:20 PM CST
Where
Tulsa County, Jenks
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.017, -95.967

Hail, Tulsa

When
March 17, 5:23 PM CST
Where
Tulsa County, 5 mi S of Tulsa
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.083, -95.950

Nickel size hail fell near the intersection of 41st Street and Highway 75.

Hail, Wagoner

When
March 17, 5:30 PM CST
Where
Wagoner County, 3 mi NNW of Coweta
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.983, -95.667

Hail, Tulsa

When
March 17, 5:48 PM CST
Where
Tulsa County, 1 mi SE of Broken Arrow
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.033, -95.767

Nickel size hail fell near the intersection of 81st Street and 193rd East Avenue.

Hail, Wagoner

When
March 17, 5:50 PM CST
Where
Wagoner County, 2 mi W of Oneta
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.017, -95.750

Hail, Mayes

When
March 17, 6:03 PM CST
Where
Mayes County, 1 mi S of Locust Grove
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.183, -95.167

Hail, Wagoner

When
March 17, 6:05 PM CST
Where
Wagoner County, 1 mi NW of Oneta
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
36.033, -95.733

Hen egg size hail fell near the interstection of the Creek Turnpike and Highway 51.

Hail, Wagoner

When
March 17, 6:10 PM CST
Where
Wagoner County, 3 mi NNW of Coweta
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.983, -95.667

Hail, Cherokee

When
March 17, 6:23 PM CST
Where
Cherokee County, Hulbert
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -95.150

Hail, Muskogee

When
March 17, 6:28 PM CST
Where
Muskogee County, Ft Gibson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.800, -95.250

Hail, Delaware

When
March 17, 6:40 PM CST
Where
Delaware County, 3 mi E of Kansas
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.200, -94.750

Hail, Adair

When
March 17, 6:43 PM CST
Where
Adair County, 3 mi W of Westville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.983, -94.617

Hail, Mayes

When
March 17, 6:49 PM CST
Where
Mayes County, 3 mi N of Locust Grove
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.250, -95.167

Hail, Wagoner

When
March 17, 6:50 PM CST
Where
Wagoner County, Wagoner
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.850, -95.383

Hail, Cherokee

When
March 17, 7:00 PM CST
Where
Cherokee County, Tahlequah
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -94.967

Hail, Muskogee

When
March 17, 7:03 PM CST
Where
Muskogee County, Ft Gibson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.800, -95.250

Hail, Delaware

When
March 17, 7:15 PM CST
Where
Delaware County, 5 mi N of Kansas
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.267, -94.800

Hail, Sequoyah

When
March 17, 7:35 PM CST
Where
Sequoyah County, 5 mi NE of Sallisaw
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.517, -94.733

Hail, Okmulgee

When
March 17, 7:40 PM CST
Where
Okmulgee County, 3 mi S of Okmulgee
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.583, -95.967

Hail, Cherokee

When
March 17, 7:50 PM CST
Where
Cherokee County, 2 mi S of Cookson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.667, -94.967

Hail, Sequoyah

When
March 17, 7:58 PM CST
Where
Sequoyah County, Roland
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.417, -94.517

Hail, Cherokee

When
March 17, 8:13 PM CST
Where
Cherokee County, 6 mi NW of Cookson
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.767, -95.050

Hail, Sequoyah

When
March 17, 8:20 PM CST
Where
Sequoyah County, 1 mi SW of Sallisaw
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.450, -94.817

Thunderstorm Wind, Le Flore

When
March 17, 8:20 PM CST
Where
Le Flore County, 2 mi N of Arkoma
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.383, -94.450

Hail, Sequoyah

When
March 17, 8:30 PM CST
Where
Sequoyah County, Muldrow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.417, -94.600

Hail, Wagoner

When
March 17, 8:33 PM CST
Where
Wagoner County, Wagoner
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.850, -95.383

Hail, Cherokee

When
March 17, 8:47 PM CST
Where
Cherokee County, Hulbert
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -95.150

Hail, Le Flore

When
March 17, 8:54 PM CST
Where
Le Flore County, Pocola
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.233, -94.483

Hail, Adair

When
March 17, 8:55 PM CST
Where
Adair County, Stilwell
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -94.633

Hail, Cherokee

When
March 17, 9:02 PM CST
Where
Cherokee County, 3 mi NE of Cookson
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.733, -94.933

Hail, McIntosh

When
March 17, 10:00 PM CST
Where
McIntosh County, 3 mi W of Rentiesville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.517, -95.550

Hail, Sequoyah

When
March 17, 10:10 PM CST
Where
Sequoyah County, 5 mi NE of Sallisaw
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.517, -94.733

Hail, Muskogee

When
March 17, 10:20 PM CST
Where
Muskogee County, 6 mi N of Warner
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.583, -95.300

Hail, Adair

When
March 17, 10:32 PM CST
Where
Adair County, 2 mi NW of Stilwell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.833, -94.667

Thunderstorm Wind, Haskell

When
March 17, 10:55 PM CST
Where
Haskell County, 2 mi S of Keota
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -94.917

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Adair

When
March 17, 11:00 PM CST
Where
Adair County, 8 mi NNW of Bunch
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -94.817

Hail, Cherokee

When
March 17, 11:42 PM CST
Where
Cherokee County, 3 mi E of Cookson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.700, -94.917

Hail, Le Flore

When
March 17, 11:50 PM CST
Where
Le Flore County, 4 mi E of Panama
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.167, -94.600

Hail, Sequoyah

When
March 18, 12:00 AM CST
Where
Sequoyah County, Blackgum
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -95.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388895, 5388896, 5388897, 5388898, 5388966, 5388967, 5388968, 5388969, 5388970, 5388971, 5388972, 5388973, 5388974, 5388975, 5388976, 5388977, 5388978, 5388979, 5388980, 5388981, 5388982, 5388983, 5388984, 5388985, 5388986, 5388987, 5388988, 5388989, 5388990, 5388991, 5388992, 5388993, 5388994, 5388995, 5388996, 5388997, 5388998, 5388999, 5389000.